Heavy Snow, Northern Oregon Cascades
- When
- December 8, 12:00 AM PST to December 9, 12:00 AM PST
- Where
- Northern Oregon Cascades forecast zone
- Reported by
- DEPT OF HIGHWAYS
3 high wind, 2 high surf, 1 heavy snow, 1 lightning, 1 debris flow, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 7, 8:06 PM PST, 3 hours 54 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
806 PM PST TUE DEC 07 2004
.SYNOPSIS...A VERY STRONG PACIFIC WARM FRONT WILL MOVE ACROSS THE
AREA TONIGHT AND EARLY WEDNESDAY WITH LOCALLY HEAVY RAIN AND STRONG
COASTAL WIND. A SERIES OF SYSTEMS WILL MAINTAIN THE RAIN AT
TIMES...LOCALLY HEAVY...THROUGH THE END OF THE WEEK WITH RISING
FREEZING LEVELS AND LOCALLY GUSTY WINDS.
&&
.SHORT TERM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO
SHOW WIDESPREAD RAIN OVER THE FORECAST AREA THIS EVENING...THAT
APPEARS LOCALLY HEAVY ON THE NORTH COAST RANGE. SNOW LEVEL THIS
EVENING WAS STILL AROUND 3000 FEET...AND WILL BE A BIT SLOWER TO RISE
THAN PREVIOUSLY THOUGHT. THE WARM FRONT PUSHES THROUGH LATE TONIGHT
BUT THE SNOW LEVEL LOOKS TO ONLY RISE TO BETWEEN 5000 AND 6000 FEET.
IN LIGHT OF THE FORECAST QPF OVER THE CASCADES...HAVE OPTED THIS
EVENING TO GO WITH A HEAVY SNOW WARNING IN THE SOUTH WASHINGTON AND
NORTH OREGON CASCADES TONIGHT THROUGH EARLY WEDNESDAY AFTERNOON...AND
CONTINUE THE SNOW ADVISORY IN THE LANE COUNTY CASCADES WERE THE SNOW
LEVEL RISES SOONER. THE SNOW LEVEL WILL LIKELY RISE ABOVE THE PASSES
DURING THE MORNING HOURS WEDNESDAY BUT STILL GIVE PRETTY GOOD
ACCUMULATIONS ON THE SKI RESORT ELEVATIONS. THE SNOW LEVEL DOES GOES
UP A LITTLE WITH THE WARM FRONT...BUT STRONG WESTERLY FLOW BEHIND THE
WARN FRONT SHOULD KEEP THE MOUNTAINS ACTIVE IN PRECIPITATION WHILE A
LITTLE RAIN SHADOWING DEVELOPS OVER THE VALLEYS DURING THE DAY
WEDNESDAY...DECREASING WEDNESDAY AFTERNOON AS THE BEST FOCUS SHIFTS A
LITTLE SOUTH. ALL IN ALL WILL KEEP A RAINY FORECAST THROUGH
WEDNESDAY.
REGARDING THE WINDS...HIGH WINDS STILL LOOK GOOD. BASED ON WINDS WITH
THE FIRST INITIAL SURGE EARLIER THIS EVENING...DECIDED TO EXTEND THE
HIGH WINDS TO THE SOUTH WASHINGTON COAST BUT WITH LOWER SPEEDS. DID
REACH 58 MPH GUSTS AT FLORENCE...AND 44 MPH SUSTAINED AT CLATSOP SPIT
WHICH BOTH VERIFY. EXPECT ONE MORE GOOD SURGE OF WIND WITH THE MAIN
WARM FRONT TONIGHT.
THE NEXT SURGE IS ANOTHER WARM FRONT WEDNESDAY NIGHT AND
THURSDAY...WITH THE HEAVIEST RAIN LIKELY THURSDAY INTO FRIDAY. THE
CURRENT FREEZING LEVEL GRIDS LOOK LIKE THEY WERE RAISING SNOW LEVELS
TOO FAST WEDNESDAY NIGHT...WITH THE BEST WARMING ON THURSDAY. WILL
NEED TO WATCH FOR POSSIBLE DECENT SNOWS AGAIN AT THE HIGHER
ELEVATIONS WEDNESDAY NIGHT.
HAVE SPED UP THE HIGH SURF ADVISORY TO WEDNESDAY AFTERNOON. CURRENT
FLOOD POTENTIAL OUTLOOK STILL REASONABLE. TOLLESON
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
THE WAVY COLD FRONT THAT WILL BRING AN END TO THIS WEEKS HEAVY
PRECIPITATION EVENT LOOKS LIKE IT WILL MOVE ACROSS OUR AREA SOMETIME
DURING THE DAY SATURDAY. THE MODELS HAVE NOT INDICATED MUCH OF A
TROUGH FOLLOWING THE COLD FRONT...AND RUN TO RUN CONSISTENCY WITH
DETAILS FOR SUNDAY THROUGH TUESDAY HAVE NOT BEEN GOOD. IT LOOKS LIKE
THERE WILL BE A FEW MORE WEAK WEATHER SYSTEMS THAT WILL AFFECT US
THROUGH TUESDAY SO WILL HOLD ON TO A CHANCE OF SHOWERS. THE EXTENDED
MODELS HAVE BEEN CONSISTENTLY INDICATING A STRONG UPPER RIDGE WILL
BUILD OVER THE EASTERN PACIFIC STARTING EARLY NEXT WEEK. THE CURRENT
TREND LOOKS LIKE THE UPPER RIDGE WILL BUILD STRONGLY OVER THE PACIFIC
NW STARTING WEDNESDAY. BOHL
&&
.PRELIMINARY POINT POPS
AST ++8878 PDX ++8877 SLE ++8876 EUG ++9876
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
.OR/WA...HIGH WIND WARNING SOUTH WASHINGTON AND NORTH AND CENTRAL
OREGON COASTS TONIGHT.
STORM WARNING CAPE SHOALWATER TO FLORENCE TONIGHT.
HIGH SURF ADVISORY CAPE SHOALWATER TO FLORENCE WED
AFTERNOON THROUGH THURSDAY.
HEAVY SNOW WARNING SOUTH WASHINGTON AND NORTH OREGON
CASCADES UNTIL EARLY WEDNESDAY AFTERNOON.
.OR......SNOW ADVISORY LANE COUNTY CASCADES TONIGHT AND WEDNESDAY
MORNING.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLANDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 511 AM PST TUE DEC 7 2004 ORZ001-002-081430- CENTRAL OREGON COAST-NORTH OREGON COAST- 511 AM PST TUE DEC 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL PORTIONS OF NORTHWEST OREGON. .DAY ONE...TODAY A STRONG PACIFIC STORM WILL BRING HIGH WINDS TO THE NORTH AND CENTRAL OREGON COAST TONIGHT. SUSTAINED SOUTH WINDS OF 35 TO 45 MPH WITH GUSTS TO 75 MPH AT THE HEADLANDS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SERIES OF PACIFIC STORMS WILL BRING HEAVY RAIN AND GUSTY WINDS AT TIMES THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WIND REPORTS WILL BE NEEDED TONIGHT. ORZ011-013-WAZ019-081430- CASCADES IN LANE COUNTY-NORTHERN OREGON CASCADES- SOUTH WASHINGTON CASCADES- 511 AM PST TUE DEC 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .DAY ONE...TODAY A SNOW ADVISORY REMAINS IN EFFECT THROUGH TONIGHT. SNOW LEVELS AROUND 3000 TO 3500 FEET TODAY WILL RISE TO 5000 TO 6000 FEET AFTER MIDNIGHT TONIGHT. STRONG GUSTY WINDS ARE ALSO EXPECTED OVER THE RIDGES TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HIGHER SNOW LEVELS BY WEDNESDAY NIGHT WILL CONFINE HEAVY SNOW TO THE HIGHEST ELEVATIONS. STRONG GUSTY WINDS AT TIMES ARE EXPECTED OVER THE RIDGES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. REPORTS OF SNOW OR WIND WILL BE NEEDED TODAY AND TONIGHT. ORZ003>010-012-WAZ020>023-039-040-081430- CASCADE FOOTHILLS IN LANE COUNTY- CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL WILLAMETTE VALLEY- COAST RANGE OF NORTHWEST OREGON-GREATER PORTLAND METRO AREA- GREATER VANCOUVER AREA-LOWER COLUMBIA-LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY-NORTHERN OREGON CASCADE FOOTHILLS- SOUTH WILLAMETTE VALLEY-SOUTH WASHINGTON CASCADE FOOTHILLS- SOUTH WASHINGTON COAST-WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS- 511 AM PST TUE DEC 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS AND FOOTHILLS OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .DAY ONE...TODAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SERIES OF PACIFIC STORMS WILL BRING HEAVY RAIN AND GUSTY WINDS AT TIMES THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. REPORTS OF HEAVY RAIN OR WIND WILL BE NEEDED TONIGHT.
The Portland,OR radar (KRTX), 67 km away, was scanning. The volume nearest the first event began at 17:58 UTC.
3 high wind, 2 high surf, 1 heavy snow, 1 lightning, 1 debris flow. Local standard time, as filed.
A large powerful Pacific storm brought a wide variety of weather to Northwestern Oregon. High winds along the Coast heralded the approach of the storm early in the morning. Later in the morning high winds downed trees and tree limbs in the McMinnville, Amity and western Salem areas, with power outages for 2600 customers. At 10 AM Astoria Building Inspector Jim Byerley was struck by lightning crossing a street in downtown Astoria. He was shaken and sore, examined at Columbia Memorial Hospital and released. Heavy rain accompanied this storm, resulting in a mud and rock slide that closed Oregon Highway 36 near Triangle Lake for a day. The storm dumped heavy snow in the Mt Hood area, where one and a half to two feet of new snow was reported. The storm also generated high seas, which created high surf along the Northern and Central Oregon Coast the next day. Buoys 20 miles off the Oregon Coast reported maximum seas of 25 to 26 feet.
A large powerful Pacific storm brought a wide variety of weather to Northwestern Oregon. High winds along the Coast heralded the approach of the storm early in the morning. Later in the morning high winds downed trees and tree limbs in the McMinnville, Amity and western Salem areas, with power outages for 2600 customers. At 10 AM Astoria Building Inspector Jim Byerley was struck by lightning crossing a street in downtown Astoria. He was shaken and sore, examined at Columbia Memorial Hospital and released. Heavy rain accompanied this storm, resulting in a mud and rock slide that closed Oregon Highway 36 near Triangle Lake for a day. The storm dumped heavy snow in the Mt Hood area, where one and a half to two feet of new snow was reported. The storm also generated high seas, which created high surf along the Northern and Central Oregon Coast the next day. Buoys 20 miles off the Oregon Coast reported maximum seas of 25 to 26 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430555, 5430407, 5430408, 5430409, 5430410, 5430556, 5430648, 5430411.